Q&A – Post Thyroidectomy Depression

Happy Holidays! The holidays often bring about situational depression for many people. Losing your thyroid also leads to depression – don’t let post thyroidectomy depression sneak up on you and affect your life!

Here is a letter from someone that is suffering from Post Thyroidectomy Depression:
“Hey, congrats from one cancer survivor to another! I just stumbled upon your blog when I was googling about thyroidectemys. I had one a week ago and im worried about the outcome of it… My dr. removed my whole thyroid because of a pesky nodule. I was just wondering if you suffered from severe depression before or after the surgery? And I see you are over a year away from your thyroidectemy, I just would like to know, from another fighter, tberes a light at the end of the tunnel… feel pretty hopeless right now.”

My Answer:
I had severe depression before my thyroidectomy, but since the thyroidectomy it’s been quite a ride!!
I just passed my two year anniversary (wow!).

I have found that the #1 thing to keep in mind is paying super close attention to your moods. If you don’t normally suffer from depression, then feeling blue/depressed/hopeless is a strong indicator that your thyroid levels are too low. It’s only been a week for you, if I am reading correctly. You just had a MAJOR surgery, and lost a critical gland that controls everything from metabolism to moods.

If you have not had pre-existing depression, it could be depression from a major life change (situational) as well as depression related to low thyroid levels (biological). Give yourself a few weeks on your current dosage and if you still feel depressed, contact your endocrinologist right away. DO NOT let yourself suffer OR let it ‘creep up on you’ (very common). Keep a journal where every night you write down how you felt that day. If you see a trend of sadness/loneliness/hopelessness, please contact your doctor immediately!!!

If you had pre-existing depression, you might need to change up how that is being managed (ie different medications, etc). I ended up halving my current anti depressant since we run my thyroid levels high, and I am on cytomel (a thyroid hormone replacement) which helps with depression. I tried being on just synthroid and went bonkers. I became downright scary and scared my doctor with my crazy person emails! It’s funny now I look back on it but it was NOT funny or OK at the time.

So if you are already on anti depressants, please meet with the doctor that prescribed them to you (preferably before the thyroidectomy) to discuss, and keep a very close eye on how you feel (mentally and physically)!

Did you enjoy this post?
Share the love
Get free updates

2 Comments

Filed under Q&A

2 Responses to Q&A – Post Thyroidectomy Depression

  1. Joy

    Hi, I was just wondering how much Cytomel you are taking?

    I do not do well on T4 only but my Doctoor does not like T3 only(Cytomel)

    Please let me know as I was put on Cytomel right after they removed my thyroid as they wanted to be able to drop my levels fast in order to do the RAI.

    When I was lowering my does I found my happy place and had felt calm inside for the first time in my life, however, my regular doctor does not like T3 only ans it was the cancer Doctor who gave it to me and I have know way of knowing how much he started me on as that was three years ago.

    Please let me know so I can go to another Doctor to see if they would be
    willing to do Cytomel only. I know everyone is different but it would be a starting point at least.

    Thank you, Joy

    • Hi Joy,
      You should 100% see a second doctor, immediately. I take cytomel alongside synthroid, so I do not take that much cytomel.
      To my understanding, you need to be without meds for a little bit before RAI, but I’m not a doctor.

      Never doubt getting a second OR third opinion. And I strongly recommend that you see a specialist – an endocrinologist, not a general practitioner.
      Please keep us updated!!!
      Love,
      Sarah

Leave a Reply

Your email address will not be published. Required fields are marked *

Time limit is exhausted. Please reload the CAPTCHA.